[Skip to Content]
[Skip to Content Landing]
Article
May 1982

Malignant Hyperthermia

Author Affiliations

Marlton, NJ

Arch Ophthalmol. 1982;100(5):841. doi:10.1001/archopht.1982.01030030845026

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.  —I read with interest the article by Dodd et al that described a 4-year-old girl with suspected malignant hyperthermia who underwent surgery for esotropia.In the description of the case, there is a most grievious error mentioned that needs to be strongly stressed to all ophthalmologists and anesthesiologists. This patient had been given succinylcholine chloride before tracheal intubation. Almost immediately, the patient experienced tachycardia. The administration of halothane, which was used as an inducing agent, was discontinued, and enflurane therapy was started. The tachycardia persisted. The patient was then given a second dose of succinylcholine. This is strictly contraindicated.Although this patient actually did not experience any true hypetthermia, ie, a temperature higher than 37.2 °C (99 °F), it is true that the first sign of malignant hyperthermia is not a rise in temperature but tachycardia. Therefore, with that persistent tachycardia, a second dose of succinylcholine was

First Page Preview View Large
First page PDF preview
First page PDF preview
×